Warning: This is going to be a bit of a gripe-fest…
This coming week marks my one-year anniversary of taking letrozole, an aromatase inhibitor designed to reduce the risk of recurrence of my breast cancer by reducing the levels of estradiol (precurser to estrogen) in the body.
Aromatase inhibitors are problematic. Significant numbers of women discontinue taking these medications prior to the planned end of treatment, and this is due mainly to side effects (Kadakia et al., 2016, The Oncologist).
A year into this, I can completely relate. When I was on tamoxifen, the side effects were less well-defined. With letrozole, they’re unmistakable.
Most infuriating are the physical ones, especially the arthralgia (joint pain). I’m an ardent exerciser, regularly engaging in rowing, lifting weights and interval training. Arthralgia puts obvious limitations on my workouts. Maintaining muscle is harder and as a result I need to work out more intensely. So I push it, but it feels like I’m treading water with an anvil tied around my neck. I know that working out and building muscle is going to be tough at age 54, but I question the benefits of a drug purported to lessen the chance of cancer recurrence when it’s affecting my ability to engage in something (exercise) which is strongly associated with a decreased risk of cancer (Cannioto et al., 2020, JCNI). It doesn’t seem to make sense.
Another effect of the drop in estrogen is fatigue, which can be intense by the end of the day. Then, okay, I go to bed early, but my sleep quality is hit-or-miss. Sometimes I experience weird “restless leg” symptoms. This is a “gripping” or aching sensation that can only be aleviated by moving my legs. Any position that feels comfortable at the moment soon won’t, and I do an awkward dance as I move around in bed. Not a great recipe for falling asleep. Luckily this doesn’t occur every night, but when it does, it impacts the next workday.
As a side note, I usually take magnesium supplements before bed, not only to aid in muscle recovery, but also to help with sleep. I don’t know what my nights would be like if I didn’t take them regularly, and I’m not willing to find out.
Over time, the pain in my joints and limbs has increased. It’s most pronounced in my fingers, toes, ankles, hips and elbows, and I’m generally most achey as I’m going to sleep and when I wake in the morning. Sometimes it’s bad enough that it wakes me at night–usually a burning sensation in my fingers and toes–but that happens only occasionally.
By the way, in case you’re wondering if that’s bone metastases instead of side effects, trust me, I’ve already thought about that. I’ve also done the obligatory googling, and while I’ll let my oncologist know about the pain at my next appointment, I don’t think it’s metastasis. These symptoms are just your garden-variety letrozole side effects.
One of the most striking physical side effects (that I could actually show to other people!) didn’t kick in until about Month 8 of taking the letrozole, when the stiffness in my fingers escalated to the point where several of them would lock up in the morning. If I made a fist and then attempted to open my hand, a few of my fingers would “stick” and, as I continued to try to straighten them, they’d suddenly sproing open.
I’ve already mentioned the physical fatigue, but there’s a deeper, darker side to this, which I’ve written about previously. The rest of my family — husband and two teenagers — are up and lively in the evening as I’m dragging my sorry butt to bed. I feel a strong disconnect from them. More specifically, I feel old, which is not surprising, since decreased estrogen is associated with ageing. I feel like I don’t belong with my family anymore, like there’s a distance between us. So, I’m taking a medication to help prevent a possible recurrence of my breast cancer, but the price I’m paying for that reduced risk seems pretty steep.
Adding to that feeling of disconnect is the sudden drop in my libido. Perhaps this would have been easier to take if I were single, or divorced (which is the direction it sometimes feels this is heading). I’ve already written about the issue here so I won’t rehash all my frustration. Suffice it to say that while sexual side effects are mentioned in the scientific literature and in doctors’ offices, they’re not really talked about from the standpoint of the effect they have on relationships. This is one of those intangible issues that is difficult to quantify and even more difficult to discuss.
There are also cognitive problems that involve (1) concentration, (2) focus and (3) memory. Listen, I need all three of those for work. I cannot express how crippling it feels trying to learn new convoluted financial software when my brain simply refuses to cooperate. Truly, taking a mindfulness break helps immensely, but it simply doesn’t solve the problem. It just keeps me from putting my fist through my monitor.
Ah, yes, irritability. Put that down as another side effect.
So I’m a year into letrozole and I’m searching through the scientific literature to see what, truly, are the rates of recurrence for women who discontinue the medication prematurely, and what other factors come into play in terms of reducing risks.
My goal is to get through at least five years of combined endocrine therapy (tamoxifen and letrozole), and I’m already more than halfway there, having finished two years of tamoxifen before I got on the aromatase inhibitor train. I mean, only two more years of this.
Maybe I’ve hit the high mark of side effects and they won’t get any worse? Maybe?
Note: the side effects I’ve mentioned are not the only ones that occur with aromatase inhibitors. These are simply the big ones for me. Before you start any treatment, make sure you discuss with your oncologist what sort of adverse reactions you can expect and what you can do to mitigate them.